By Kate Harrold
THIS BRITISH woman hid away for SIX MONTHS after her eczema became so painful and inflamed that she was “a social hermit” too embarrassed to be seen in public.
Student, Imogen Tingay (25) from Guildford, UK, has suffered from eczema since birth with the condition causing Imogen’s skin to crack and become both itchy and painful. In 2013, Imogen began applying prescribed topical steroid creams to combat the symptoms.
Over the next three years, Imogen’s skin began to depend on these creams and after choosing to stop using them, she developed topical steroid withdrawal (TSW) – a condition which lasted a further two years.
Topical steroid withdrawal is a condition largely ignored by medical professionals. The condition causes the skin to become even more painful and inflamed which leads to cracking and oozing. Due to the isolating nature of the recovery period, it can also contribute to mental health conditions such as anxiety and depression.
During her recovery process, Imogen was so self-conscious that she would only leave the house if absolutely necessary and suppressed panic attacks on a daily basis before going into work – the only place she would visit during her worst six-month long flare-up.
Having been dismissed by doctors and forced to tackle the issue on her own, Imogen now hopes to raise awareness around the issue.
“The recovery process was absolute hell and I wouldn’t wish it on anyone. I didn’t want to go out or be seen. Even when I saw someone I knew, I was full of dread and embarrassment,” Imogen said.
“The effects on my mental health were overwhelming at times. I had a constant ball of anxiety in my chest and I had no idea what was happening to my body. My doctors weren’t supportive which left me feeling isolated and alone.
“The lack of sleep made everything worse so I found it hard to talk to people about how I was feeling. I thought people may dismiss me like the doctors had. Even now, I panic when I look at pictures of my skin at its worst.
“I was diagnosed with eczema at birth but it peaked in my late teens and that’s when I began to use topical steroid creams every day for three years.”
Topical steroid creams are readily prescribed to patients suffering from eczema but those that have been through TSW warn that these creams are a quick fix and not a long-term solution. Imogen has been able to connect with others who have experienced TSW through Instagram and hopes to raise awareness.
“These creams can be so dangerous and I am only one of many that have suffered at the hands of them. The doctor made me feel very foolish when explaining my topical steroid withdrawal symptoms,” Imogen said.
“Topical steroid creams are considered to be a miracle cure by many as eczema symptoms fade within a few days but they only mask the problem and in fact, make it much worse. They’re too potent to be used by people every day. That needs to be addressed and they need to come with a severe warning.
“My friends have been a great help to me – both those in my daily life and those I’ve met online. Having a strong support system made up of people who have been through what you’ve been through has helped.
“It can be hard for friends and family to understand so it’s important to talk to others who have experienced TSW first hand.
“For those that are worried or need guidance, the International Topical Steroid Awareness Network has a lot of information that helped me. We need to start focusing on the triggers of eczema and not covering up the symptoms.”
For more, see @healing_imogenellen.